Lightning, Duval
- When
- July 20, 1:55 PM EST
- Where
- Duval County, 0.91 mi NE of Loretto
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.180, -81.590
A lightning strike caused 3 injuries.
A mid/upper low pressure center was east of the local Atlantic coast. 65 inches was funneling over the area under fairly light steering flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mid/upper low pressure center was east of the local Atlantic coast. Drier air with PWAT values of 1.65 inches was funneling over the area under fairly light steering flow. Both sea breezes developed and pressed inland through the day, with a few severe storms developing which were enhanced by the drier mid level air on the subsident side of the low offshore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 8:30 AM EST, 5 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 930 AM EDT Thu Jul 20 2017 .UPDATE...A mid to upper level low pressure system is situated just offshore of the NE FL / SE GA coasts with drier air on the back side thats sliding south over the forecast area. Shower and storm activity associated with the low is all east of the center and about 20 miles east of our offshore coastal waters. Low level flow is light westerly with a weak sfc high pres near Marion county. With a weak flow today, sea breezes will begin to develop late morning and aftn and push inland. PWATs however are lower than prior days with JAX sounding showing only 1.65 inches compared to over 2 inches yesterday. Some better moisture is over our south zones but only up to about 1.8 inches per satellite data. Models show the mid/upper level flow will slowly shift west through Friday which will eventually lead to better rain chances. But for today, will maintain POPs that are below normal at about 20 percent for SE GA and around 20-40 percent over NE FL from about GNV northward. South of GNV, higher coverage mainly scattered expected where less subsidence is to be expected. Have made a few tweaks to account for a slower start to convection based on HRRR model and the subsidence on the back side of the low pressure system. Have tweaked highs up a bit over SE GA where lots of sun and light winds are expected. Highs will be mostly in the mid 90s there, lower to mid 90s elsewhere...especially considering 850 mb was about 19C. Heat indices around 100-105 today. && .AVIATION... Fairly low thunderstorm coverage so have mainly along differential heating areas and sea breezes so have VCTS for now for the aftn hours at the more favored locations. Winds will be light and variable through mid-morning when they become easterly along the coastal areas and still less than 8 kts outside of convection. && .MARINE... Weak ridge to our south will continue the light west flow this morning before turning east with the Atlantic sea breeze in the aftn. Seas will generally remain in the 2 to 3 foot range today and tonight. Rip Currents: Mainly low risk for today with surf of 1-2 ft. Will continue to monitor buoy data and coastal reports for a higher threat. && .PRELIMINARY POINT TEMPS/POPS... AMG 95 74 94 74 / 20 20 30 10 SSI 89 77 89 78 / 20 10 20 10 JAX 92 75 92 76 / 20 10 30 10 SGJ 89 75 89 76 / 20 10 20 10 GNV 92 73 92 74 / 40 20 30 10 OCF 92 73 92 74 / 50 30 40 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shashy/Corless
Hazardous Weather Outlook National Weather Service Jacksonville FL 323 AM EDT Thu Jul 20 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-210730- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 323 AM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered thunderstorms are possible this afternoon and evening, mainly across northeastern Florida. Frequent lighting, heavy rainfall and localized flooding are the primary hazards. A few storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms are expected each day through mid-week next week. Frequent lighting, heavy rainfall and localized flooding are the primary hazards. A few storms could produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1222 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG ODUM 31.67N 82.03W
07/19/2017 WAYNE GA 911 CALL CENTER
TWO TREES REPORTED DOWN IN THE TOWN OF ODUM. TIME BASED
ON RADAR DATA.
&&
ASHASHYThe Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
22 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
A lightning strike caused 3 injuries.
Power lines were blown down on NE 170th Street. The time of damage was based on radar.
Power lines were blown down on NE 33rd Avenue. The time of damage was based on radar.
A tree was blown down on NE 22nd Court. The time of damage was based on radar.
Power lines were blown down on NE 36th Avenue Road. The time of data was based on radar data.
Power lines were blown down on West Anthony Road. The time damage was based on radar.
Power lines were blown down on NW 155th Street. The time of damage was based on radar.
Water covered Burbank Road.
Power lines were blown down on NE 44th Street. The time of the event was based on radar. The cost of damage was estimated.
Power lines were blown down on NE 49th Street. The time of damage was based on radar.
Power lines were blown down on NE 25th Street. The time of damage was based on radar.
Power lines were blown down on 24th Street. The time of damage was based on radar .
Power lines were blown down along NE 4th Place. The time of damage was based on radar.
Power lines were blown down on NW 2nd Avenue. The time of damage was based on radar.
A tree was blown down on NE 18th Street. The time of damage was based on radar.
Power lines were blown down on NE 18th Avenue. The time of the damage was based on radar.
Power lines were blown down. The time of damage was based on radar.
Trees were blown down on NW 4th Place. The time was based on radar.
A tree was blown down near the 7300 block of NE Waldo Road. The time of damage was based on radar.
A tree was blown down near the 9700 block of NE Waldo Road. The time of damage was based on radar.
A tree was blown down on a home at NW 15th Place. The time was based on radar.
Power lines were blown down on SW 128th Place. The time of damage was based on radar.
Power lines and trees were blown down along SW 180th Avenue. A brush fire also occurred due to the damage. The time was based on radar.
Trees and power lines were blown down across SW 113th Avenue. The time was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707913, 707914, 707915, 707917, 707918, 707920, 707921, 707912, 707922, 707923, 707924, 707925, 707927, 707928, 707929, 707930, 707931, 707933, 707935, 707937, 707939, 707941, 707942, 707944.